Hail, Barber
- When
- May 11, 12:20 PM CST
- Where
- Barber County, 0.69 mi N of Medicine Lodge
- Measured
- 1 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.290, -98.580
An upper low/trough crossed the Texas Panhandle and southwest Kansas through late day. Strong mid-level lapse rates under the 500mb -20C cold pool caused severe hail in Barber County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper low/trough crossed the Texas Panhandle and southwest Kansas through late day. Strong mid-level lapse rates under the 500mb -20C cold pool caused severe hail in Barber County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 11, 11:57 AM CST, 23 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1257 PM CDT Thu May 11 2017 ...UPDATE TO SHORT TERM... .SHORT TERM...(This evening through Friday) Issued at 1252 PM CDT Thu May 11 2017 A few rain showers and an embedded thunderstorm or two may linger across central and south central Kansas this evening as a closed upper low shifts eastward across extreme northern Oklahoma early in the period. Otherwise, drier condtions will take hold later tonight and continue through late Friday afternoon as short range models indicate the closed low turning and dipping southeast into the Ark-La-Tex Region, giving way to a weakening northerly flow aloft while drier air in the lower levels filters southward into the high plains. Skies will begin to slowly scatter out later tonight allowing temperatures to drop well into the 40s(F) by daybreak Friday morning as cooler air associated with a surface high moves into the region. For Friday, the general air mass across the high plains will be slow to erode as surface high pressure pushes slowly east across Kansas allowing only slight warming of H85 temperatures. Clearing skies should allow highs to climb into the lower to mid 70s(F) by mid to late afternoon. .LONG TERM...(Friday through Wednesday) Issued at 317 AM CDT Thu May 11 2017 As an upper ridge axis crosses into the Plains late week and early this weekend dry conditions along with some warmer temperatures will begin to spread east across Colorado into far western Kansas. A cool surface ridge axis however is forecast to be slow to erode but over the weekend temperatures should be returning to more seasonal readings as a surface warm front lifts north across southwest Kansas. Highs in the lower 90s will be possible by Sunday south of the warm front based on the 850mb temperature trends. As the upper level ridge axis crosses the Central Plains late this weekend the next upper level storm system will move out of the eastern Pacific and across the western United States. Ahead of the next upper level system a southwesterly flow will begin to develop across the Rockies and Central Plains. Subtle waves embedded in this southwesterly flow could give rise to a few thunderstorms near a developing dry line which will extend from north to south across western Kansas Sunday evening. The better opportunity of thunderstorms across western Kansas, some possibly severe, can be expected early next week given that a dry line will still be located over western Kansas as a stronger upper level wave lifts northeast across the Central Rockies and West Central High Plains. Temperatures late this weekend into early next week will be unseasonably warm with highs rebounding back into the 80s on Saturday with some lower 90s possible on Sunday and Monday, especially just west of the dry line both days. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1200 PM CDT Thu May 11 2017 IFR cigs will slowly improve to MVFR in the vicinity of KGCK and KDDC through late this afternoon as the prevailing stratus layer lifts. Meanwhile, MVFR cigs are expected to persist at KHYS during the afternoon. Periods of light rain/drizzle may reduce visbys as well. VFR conditions will return to all TAF sites later this evening as the stratus deck slowly scatters out west to east. General north winds 15 to 25kt will persist across western Kansas through early this evening as a surface high drops southward across the high plains of eastern Colorado. Winds are expected to subside later this evening as the surface high drops further south into northeast New Mexico. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 44 72 47 / 50 10 0 0 GCK 58 42 72 47 / 60 0 0 0 EHA 59 42 72 49 / 50 0 0 0 LBL 61 43 72 47 / 50 0 0 0 HYS 61 43 73 46 / 90 10 0 0 P28 68 48 73 48 / 60 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JJohnson LONG TERM...Burgert AVIATION...JJohnson
Hazardous Weather Outlook National Weather Service Dodge City KS 413 AM CDT Thu May 11 2017 KSZ030-031-043>046-061>066-074>081-084>090-121100- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 413 AM CDT Thu May 11 2017 /313 AM MDT Thu May 11 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Some localized ponding of water could linger across parts of central and west central Kansas this morning as runoff from overnight storms continues to subside. Showers and thunderstorms are expected again today as an upper low moves over the region. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Limited risk .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Days 2-7 Discussion ------------------- After a few quiet days, chances for thunderstorms will increase again early next week. Details regarding the location and intensity of any severe storms are still unclear at this time. Days 2-7 Hazards ---------------- * Friday No hazards. * Saturday No hazards. * Sunday No hazards. * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo Gerard
Special Weather Statement
National Weather Service Dodge City KS
108 PM CDT THU MAY 11 2017
KSZ090-111915-
Barber KS-
108 PM CDT THU MAY 11 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER COUNTY UNTIL
215 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lodge, moving north at 15 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Medicine Lodge, Lake Arrowhead, Sharon and Isabel.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3716 9841 3716 9872 3747 9868 3746 9846
3739 9846 3738 9835 3736 9835
TIME...MOT...LOC 1807Z 202DEG 11KT 3732 9856
RUSSELLThe Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 18:19 UTC.
5 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2017Every state in 2017This day in weather historyWarnings in Kansas, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 704413, 705129, 705130, 705131, 705132.